Hail, Hamilton
- When
- June 1, 3:55 PM CST
- Where
- Hamilton County, 4 mi W of Syracuse
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.083, -100.467
14 thunderstorm wind, 5 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 1, 12:35 PM CST, 3 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 135 PM CDT SUN JUN 1 2003 DAYS 1-2... TONIGHTS CONVECTIVE EVENT IS PRIMARY CONCERN THIS FCST PERIOD, FOLLOWED BY ANOTHER ROUND LATE MONDAY NIGHT INTO EARLY TUESDAY. THE PERSISTENT NORTHWEST FLOW ALOFT WILL CONTINUE THROUGH THE PERIOD WITH RAPID FIRE SUCCESSION OF FAIRLY POTENT S/WV TROFS WITHIN THE PATTERN. CLIMATOLOGICALLY, THIS IS THE FAVORED PATTERN FOR REPEATED EPISODES OF CONVECTIVE COMPEXES, BRINGING THE AREA MUCH WANTED RAINFALL. STRONG S/WV OVER WYOMING CONTINUES TO STRENGTHEN LEE TROF ALONG CO/KS BORDER WITH SFC CIRCULATION NOTED AROUND THE KS/CO/NE TRI-BORDER AREA. THIS SFC LOW WILL SLOWLY MOVE SOUTHEAST TOWARDS WEST-CENTRAL KS BY LATE THIS AFTN, EARLY EVENING. ANOTHER SFC CIRCULATION IS LOCATED IN TRADITIONAL LOCATION ALONG ARKANSAS RIVER VALLEY A.K.A. TRINIDAD LOW. AS STRONG UPPER DIVERGENCE MOVES INTO THE PLAINS FROM THE ROCKIES, RAPID CONVECTIVE DEVELOPMENT IS EXPECTED UP AND DOWN THE LEE TROF. THERMODYNAMIC PARAMETERS LATE THIS AFTN POINT AT THE AREA NEAR THE NORTHERN SFC VORT CENTER AS BEING THE BEST AREA FOR SUSTAINED SUPERCELL THUNDERSTORMS, ALTHOUGH INITIALLY, THE DEEP LAYER SHEAR WOULD ONLY SUPPORT MULTICELL UPDRAFT STRUCTURES. AS DEEP LAYER SHEAR INCREASES AFTER 00Z, TSTMS WILL BECOME MUCH MORE ORGANIZED WITH A FEW SUPERCELLS OVER THE NORTHWESTERN 1/3 PORTION OF THE CWA IN THE 00Z TO 02Z TIME FRAME BEFORE LINEAR MODE EVOLUTION TAKES OVER. INCREASING 850MB WINDS FROM THE SOUTH-SOUTHEAST 25-35KTS WILL AID FORWARD PROPAGATING MCS, SO PRIMARY THREAT AFT 03Z WILL BE WINDS, WITH LARGE HAIL A SECONDARY THREAT...ESPECIALLY IN SOUTHERN ZONES. ALL PCPN SHOULD BE SOUTHEAST OF MY AREA BY 12Z AND THE REST OF THE DAY WILL BE MARKED WITH NEAR OR SLIGHTLY BELOW AVERAGE HIGHS ON NORTHEAST WINDS. THE NEXT S/WV TROF IN LINE SHOWS UP WELL ON THE VAPOR APPROACHING THE WASHINGTON COAST. THIS SYSTEM WILL RE-ESTABLISH THE LEE TROF OVER COLORADO AND PROVIDE MOIST UPSLOPE TO EASTERN CO. STORMS ARE EXPECTED TO FORM OVER SOUTHEAST COLORADO WITH ANOTHER COMPLEX OF STORM EXPECTED TO DEVELOP OVER NORTHEAST CO/SOUTHEAST WY AHEAD OF THIS WAVE. ANOTHER MCS IS EXPECTED TO ROLL SOUTH INTO WESTERN KANSAS LATE TOMORROW NIGHT INTO EARLY TUESDAY MORNING. THE INHERITED FORECAST HAD THIS HANDLED WELL WITH 40 AND 50 POPS ACROSS THE CWA AND WILL NOT CHANGE. THE REST OF THE DAY TUESDAY LOOKS FAIRLY CHILLY WITH TEMPS STRUGGLING TO REACH MID 70S ON EAST-NORTHEAST WINDS. DAYS 3-7... LOOKING AT TODAYS LATEST RUNS OF THE GFS, ECMWF, UKMET, AVN AND EVEN THE CANADIAN ALL SUGGEST SHORT WAVES WILL REGULARLY CROSS WESTERN KANSAS IN NORTHWEST FLOW WITH INTERVALS APPROXIMATELY EVERY 1-2 DAYS. THIS WILL BRING CHANCES OF PRECIP TO THE AREA ONGOING INTO WEDNESDAY, THEN AGAIN LATE THURSDAY EVENING INTO EARLY FRIDAY, ONCE AGAIN ON FRIDAY AFTERNOON, THEN PERHAPS LATE SUNDAY. HAVE OPTED TO LEAVE POPS OUT OF DAY 7 SUNDAY, AND INSTEAD WARM SURFACE UP AND INCREASE CLOUDS. THE GFS AND ECMWF ARE CONSISTENT WITH YESTERDAYS RUNS OF BREAKING OFF A SMALL BUT CONCENTRATED VORT MAX SOUTH THROUGH CENTRAL AND SOUTHERN ZONES BY WEDNESDAY MORNING. NEXT WAVE CURRENTLY OFF OREGON COAST DIVES INTO FLOW AND CROSSES MORE WEST TO EAST LATE THURSDAY. QUESTION MARK IS WHICH PATH THIS (AND SUBSEQUENT) UPPER WAVES WILL TRACK. AT THIS POINT, DECIDED TO ADD SLIGHT POPS FOR THURSDAY AFTERNOON POPS ACROSS ALL OF CWA, AND CONTINUE 20 POPS IN EASTERN CWA OVERNIGHT THURSDAY NIGHT INTO EARLY FRIDAY MORNING. WILL SEE HAVE TO WAIT AND SEE WHERE UPPER STORM TRACKS. HIGH TEMPERATURES SHOULD STAY IN MID 70S TO LOW 80S (SOUTH) WED, THU, & FRI, THEN BEGIN TO WARM UP INTO THE 80S BY WEEKEND. SOUTHERN TIER OF COUNTIES MAY EVEN SEE SOME 90S BY SUNDAY, BUT WILL STAY WITH RANGE OF 80S TO FIT BETTER IN WITH SURROUNDING OFFICES. .PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 59 81 60 76 / 80 00 40 40 GCK 58 81 59 77 / 80 00 50 40 EHA 61 83 59 84 / 60 00 50 40 LBL 61 82 60 80 / 80 00 50 40 HYS 58 78 59 75 / 70 00 40 40 P28 62 81 62 75 / 80 00 40 30 .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. UMSCHEID/12
KSZ030-031-043>046-061>066-074>081-084>090-021000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1025 AM CDT SUN JUN 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT AN AREA OF THUNDERSTORMS IS EXPECTED TO DEVELOP AFTER 3 PM NEAR THE COLORADO-KANSAS BORDER AHEAD OF AN UPPER LEVEL STORM SYSTEM MOVING THROUGH WYOMING. THESE STORMS ARE EXPECTED TO BECOME SEVERE WITH THE PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WIND GUSTS LATE THIS AFTERNOON, GENERALLY FROM LAKIN TO ULYSSES TO HUGOTON AND POINTS WEST TO THE COLORADO STATE LINE. AN ISOLATED TORNADO CANNOT BE RULED OUT, HOWEVER LOW LEVEL INSTABILITY SHOULD LIMIT THIS POTENTIAL. THE THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS IN COVERAGE AS THEY WORK EAST THROUGH THE GARDEN CITY, DODGE CITY, LIBERAL, AND ASHLAND AREAS AFTER 7 PM. BY LATE EVENING, A LARGE THUNDERSTORM COMPLEX, WITH DAMAGING WIND GUSTS AND VERY HEAVY RAINS BEING THE PRIMARY THREAT, WILL REACH THE KINSLEY, SAINT JOHN, COLDWATER AND MEDICINE LODGE AREAS AFTER 10 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN ACROSS SOUTHWEST KANSAS ON MONDAY NIGHT. THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED AFTER 3 PM IN THE AREAS NEAR THE COLORADO BORDER, THEN AFTER 7 PM FROM SCOTT CITY, GARDEN CITY, LIBERAL, AND POINTS EAST. UMSCHEID/06
The Dodge City radar (KDDC), 57 km away, was scanning. The volume nearest the first event began at 21:52 UTC.
14 thunderstorm wind, 5 hail. Local standard time, as filed.
Large grain car was blown over.
Large tree limbs were blown down all over town.
The wind gust was recorded by a weather lab
The wind gust was recorded by backup wind equipment.
The wind gust was recorded at a weather lab site
Several power poles were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365017, 5365018, 5365019, 5365020, 5365021, 5365022, 5365023, 5365024, 5365025, 5365026, 5365027, 5365028, 5365029, 5365030, 5365097, 5365098, 5365404, 5365405, 5365406.